Hail, Greeley
- When
- August 19, 3:15 PM MST
- Where
- Greeley County, 13 mi NW of Tribune
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.600, -101.917
4 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 19, 1:36 PM MST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 236 PM MDT FRI AUG 19 2005 .DISCUSSION...FORECAST CHALLENGES WILL REMAIN BOTH TEMPERATURES AND CHANCES OF RAIN OVER THE NEXT SEVERAL DAYS. MORNING WATER VAPOR IMAGERY DEPICTS A MOISTURE PLUME EXTENDING FROM MEXICO NORTHEAST ACROSS THE CENTRAL HIGH PLAINS. THIS IS BEING HELPED BY A VIGOROUS SHORTWAVE TROUGH ACROSS SOUTHERN CANADA AND A RIDGE OVER THE SOUTHEASTERN STATES...PRODUCING A FUNNELING BETWEEN THE TWO OF THEM. THIS MATCHES WELL WITH THE 500 MB ANALYSIS AT 12Z...WHICH IN TURN WAS FAIRLY WELL HANDLED BY MORNING MODEL INITIALIZATION...AT LEAST ON THE BROADER DETAILS. THE EVOLUTION OF THE MID LEVEL FLOW PATTERN OVER THE NEXT FEW DAYS WILL BEGIN WITH THE STRENGTHENING OF THE RIDGE OVER THE SOUTHEASTERN UNITED STATES. AT THE SAME TIME...A SHORTWAVE TROUGH OVER THE GULF OF ALASKA WILL FORCE RIDGING AHEAD OF IT OVER THE WESTERN CONUS. AND IN BETWEEN THE TWO WILL BE THE VIGOROUS SHORTWAVE TROUGH OVER SOUTHERN CANADA...EXPECTED TO CONTINUE ON NEARLY A DIRECT EASTERLY TRACK. THE SURFACE PATTERN IS CURRENTLY SHOWING A SURFACE REFLECTION OF THE SHORTWAVE TROUGH OVER SOUTHERN CANADA. A COLD FRONT EXTENDS SOUTHWARD FROM THE LOW INTO EASTERN NEBRASKA...WHERE IT MAKES A WESTWARD JOG INTO THE NEBRASKA PANHANDLE. A PRE FRONTAL TROUGH IS STRUNG OUT THROUGH WEST CENTRAL KANSAS. THIS FRONT AND ITS MOVEMENT OVER THE NEXT DAY OR TWO WILL HAVE A LARGE IMPACT ON THE TEMPERATURE FORECAST. FOR TONIGHT...DYNAMIC FORCING WILL BE STRONG AS THE REGION REMAINS IN THE FUNNEL BETWEEN THE SOUTHERN CANADIAN SHORTWAVE TROUGH AND THE SOUTHEASTERN US SUBTROPICAL RIDGE. GOOD DIVERGENCE AT JET LEVEL WILL ALSO BE PRESENT. PRECIPITABLE WATER ANALYSIS AT 12Z SHOWS THAT AREA VALUES ARE ABOVE CLIMATOLOGICAL NORMALS BY 30 TO 50 PERCENT. THIS MAY PRODUCE SOME LOCALLY HEAVY RAINFALL...WHICH IS NOT TOO SURPRISING JUST FROM GLANCING AT THE WATER VAPOR IMAGERY. 0-6KM WIND WILL REMAIN IN THE 10 TO 15 KNOT RANGE...WHICH COULD PREVENT THIS FROM BEING TOO MUCH OF AN ISSUE. KEPT CHANCE POPS IN THE FAR EASTERN CWA THROUGH 06Z. SATURDAY BROUGHT CHANGES TO THE MAXIMUM TEMPERATURE AND PRECIPITATION FIELDS. COLD PUSH BEHIND THE SURFACE FRONT WILL OBTAIN NEARLY NO MID AND UPPER LEVEL SUPPORT ACROSS THE FORECAST AREA. IN FACT...THE 500 MB RIDGE WILL STRENGTHEN TOMORROW UP TO 594 DM HEIGHT ACROSS WESTERN COLORADO...WHICH APPEARS TO BE IN RESPONSE TO THE APPROACHING VIGOROUS SHORTWAVE TROUGH FROM OVER THE PACIFIC. 850 MB THERMAL PACKING REMAINS NORTHEAST OF THE FORECAST AREA AS WELL...PROGGED TO REMAIN IN THE +24 TO +26 C RANGE. WHICH IS NOT TO SAY THAT COOL ADVECTION MIGHT OCCUR AT THE SURFACE...BUT SHOULD BE QUITE SHALLOW AND THIS WILL NOT ALLOW FOR IT TO HAVE A DRAMATIC IMPACT. MODELS CONSISTENT WITH ALLOWING A PLUME OF MOISTURE AROUND THE 700 MB LEVEL TO LINGER DIRECTLY ABOVE THE FORECAST AREA...WHICH COULD BE UTILIZED BY A WEAK SHORTWAVE TROUGH AND 500 MB VORT MAX EJECTING OUT OF NEW MEXICO INTO THE TEXAS PANHANDLE. THIS SHOULD BE GOOD FOR A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH GREATEST PROBABILITY IN SOUTHERN PORTION OF CWA CLOSER TO THE APPROACHING FORCING. DAY 2 SLIGHT RISK REMAINS SOUTH OF FORECAST AREA. FORECAST AREA MAY NOT SEE BEST COLD ADVECTION UNTIL MONDAY AS RECYCLED COOL AIR MOVES IN ON A SOUTHEAST FLOW AROUND THE SURFACE HIGH. THIS COUPLED WITH A CONTINUED MOISTURE PLUME AROUND 700 MB PROVIDING CLOUDINESS SHOULD HELP TO KEEP SLIGHTLY COOLER TEMPS AROUND. FOLLOWING THIS...IT LOOKS LIKE A STRENGTHENING WESTERLY FLOW OCCURS OVER THE ROCKIES AS SHORTWAVE TROUGH MOVES ONSHORE TO PACIFIC NORTHWEST. THIS WILL PROMOTE ROBUST LEE TROUGH DEVELOPMENT BY MIDWEEK...KEEPING A SOUTHEAST LOW LEVEL FLOW AS THE SURFACE HIGH REMAINS CENTERED IN THE MIDWEST. THIS COULD BRING ON CHANCES FOR PRECIP WEDNESDAY AND THURSDAY AS THE AFOREMENTIONED SHORTWAVE ENTERING THE WESTERN CONUS APPROACHES. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1057 AM MDT FRI AUG 19 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1057 AM MDT (1157 AM CDT) FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE TRI-STATE AREA. A FEW STORMS MAY BECOME SEVERE WITH DANGEROUS CLOUD TO GROUND LIGHTNING...LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS WILL BE NORTH OF A LINE FROM FLAGLER COLORADO TO HILL CITY KANSAS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHWEST THIRD OF THE TRI-STATE AREA SATURDAY AFTERNOON ALONG A SURFACE TROUGH OF LOW PRESSURE. ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE SUNDAY AFTERNOON WEST OF A HAIGLER TO GOODLAND TO TRIBUNE LINE. CLOUD TO GROUND LIGHTNING APPEARS TO BE THE PRIMARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAYBE NEEDED THIS AFTERNOON MAINLY ALONG AND NORTH OF INTERSTATE 70. LAMMERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 230 PM MDT FRI AUG 19 2005 KSZ004-016-200300- GRAHAM-NORTON- 330 PM CDT FRI AUG 19 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 736 IN EFFECT UNTIL 10 PM CDT... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 736 UNTIL 10 PM CDT. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH. IN NORTHWEST KANSAS...NORTON AND GRAHAM. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH... AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BULLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL ARAPAHOE 38.85N 102.17W
08/19/2005 0.88 INCH CHEYENNE CO PUBLIC
DIME TO NICKEL SIZE HAIL
&&
MEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM HAIL ARAPAHOE 38.85N 102.17W
08/19/2005 1.75 INCH CHEYENNE CO LAW ENFORCEMENT
&&
MEHLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
310 PM MDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL ARAPAHOE 38.85N 102.17W
08/19/2005 2.50 INCH CHEYENNE CO TRAINED SPOTTER
&&
MEHLEThe Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Carport roof blown off by thunderstorm wind gust. Resident not home at the time. Time was estimated from radar and nearby reports. Numerous tree limbs down in the area.
Numerous 6-inch diameter tree limbs reported down.
Nickel to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465069, 5465074, 5465070, 5465071, 5465072, 5465073.